September 19, 2006

Should Pre-diabetics take Avandia?

A study published in the Lancet this week generated lots of buzz. The Canadian researchers running the study claimed Avandia dramatically reduced the progression from pre-diabetes to diabetes.

Does this mean YOU should rush out to get a prescription for this very expensive drug?

Not at all. Avandia is a drug whose side effects should make it a drug of last resort for anyone with pre-diabetes. In fact, its side effects, which are becoming more troubling with each passing year, seem to have made doctors lose their enthusiasm for Avandia for their patients with Type 2 diabetes, and many seem to be replacing it with the latest hot new drug, Byetta. This is probably the reason that Avandia's manufacturer is sponsoring studies like this whose aim is to get it prescribed off-label to a huge pool of new customers.

What's wrong with Avandia?

Three things:

1. It reduces insulin resistance by making your body to grow new fat cells into which it pushes glucose. People taking this drug get fatter! This is the last thing you need to do if you are already dealing with a condition that is worsened by obesity.

2. Avandia causes people to swell up with water and in some people this swelling causes major permanent damage. In fact, the researchers running the Canadian Avandia study mentioned that the people in that study who were taking Avandia developed more cases of congestive heart failure than matched controls who are not taking the drug.

Congestive heart failure is what happens when your heart muscle weakens and cannot pump blood properly. It often causes death anywhere from 1 to 5 years after diagnosis. The number of people with pre-diabetes who developed congestive heart failure in the study was small, but it was significantly MORE than the number in the control group. In fact, given the statistics published with the study, your chances of getting congestive heart failure from taking the drug were far greater than your chance of hitting a win of $1000 in a state lottery.

This is definitely not a statistical fluke, as it was already known that Avandia produced congestive heart failure in a significant number of people who were taking it for diabetes.

3. People taking Avandia develop macular edema at a rate higher than expected. Macular edema is the fancy name for the retinopathy which causes diabetic blindness. This side effect only emerged as an issue in the last year, though it was reported several years ago in newsletters intended for medical professionals. Since it has recently been reported that early "diabetic" retinopathy is surprisingly prevalent in people with pre-diabetes, any drug that can worsen it must be looked at with great caution.

These problems with Avandia and the research reporting them are all documented at my page, The Truth about Oral Diabetes Drugs. Just load the page and search for "Avandia".

If people with pre-diabetes had no other options, perhaps a drug with these problems would be worth trying. But people with pre-diabetes can achieve far better improvements in blood sugar just by cutting their carbohydrate intake down to where their blood sugar doesn't spike over 140 mg/dl (7.7 mmol/l) an hour after each meal. There are no side effects with this approach except, frequently, significant weight loss.

Reducing insulin resistance with a brisk 30 minute walk 3 times a week can also achieve similar effects for those whose insulin resistance is responsive to exercise.

Finally, even for those who can't modify their diets and can't exercise there is another, much cheaper, drug which has been shown in controlled studies to achieve at least as good results in slowing down diabetes: Metformin. Even better, Metformin not only doesn't have the dangerous side effects, it causes weight LOSS, rather than weight gain.

Why pay $85/month to grow new fat cells on your butt and gamble with your heart muscle and vision when you can get the same effects with a $20 dose of Metformin without the problems?


Anonymous said...

once again, thanks for the analysis.

i currently take actos and metformin and couldn't figure out why i was so exhausted but after reading the info re actos and metformin, learned about B-12 deficiency. i'm running to the drugstore today to see if some supplements can help.
are leg and muscle cramps also a sign of b12 deficiency?
great webblog!

Jenny said...

Leg and muscle cramps are often caused by too little potassium, which sometimes happens if you are on a low carb diet and become dehydrated. The best treatment for that is Morton's Salt Substitute, which is an inexpensive way to get pure potassium. A sprinkle here and there solves that problem.

However, muscle cramps can also be a dangerous side effect of Statin drugs. If you are on a Statin drug for your cholesterol (Zocor, etc) tell your doctor about the cramps immediately, and don't let him brush you off.

Lili said...

Do you know if Actos is similar to Avandia? I ask because I gained 10 lbs on it and I've been underweight my whole life. It was pretty strange and unbelieveable.

Jenny said...

Actos and Avandia are very similar, though, according to the prescribing information, Actos has a worse effect on cholesterol.

I took Avandia for a couple weeks, long enough for it to kick in. I started to puff up, but much worse was that it gave me a permanent headache. It seemed to have a very small effect on my blood sugar, but that isn't surprising since I turn out not to be very insulin resistant.

pat said...

Notice--if you know anyone Blind that takes the Drugs-Actos or Avandia-Please spread the word
In Jan 2000 I was prescribed 15 mil per day Actos-in a few months it was raised to 25 mil per day-in Oct 01 it was raised to 35 mil-in Aug 01 I had a light stroke in NOV 01-vision got very blurry.
My Dr sent me to a Dr of Ophthalmology, Tulsa, OK-the Dr stated, we can fix this, you got to me in time. We started Lasers, 3 treatments in left eye & one treatment in right eye, vision got worse. Now I had Cystoids Macular Edema. Shots in the eyes 2 in right & 4 in left of Kenalog.
About July 03 my medication was changed from Actos to Avandia. Since Kenalog can worsen cataracts, I had cataract surgery on left eye Dec 24th 03-it was wonderful I could hardly waite to get right eye done. Jan 04 we done cataract surgery on right eye--My vision was 20-20-BUT-only for a few days!! The swelling had come back.
On Jan 6th of this year I was watching the local evening news-they stated the F D A has put out a warning on the drug Avandia-in research, Actos & Avandia have some of the same ingredients --Could my problem be the medication?
I stopped taking Avandia on Jan 7th-I watch my blood sugar well & it is better since I stopped taking Avandia All the things that were being done to my eyes was all in vain as the drug was causing such swelling.
My vision is getting better by the day since I stopped taking, Avandia. Now my problem is all the lasers, shots & work that has been done to my eyes in trying to fix a problem I did not have.
Pat Kelly
453515 Creek Ave.
Afton OK 74331
Ph & Fax 918-782-4840
If you feel you have been harmed by these drugs Contact
Bobbi or Mark Bonner with
Norman & Edem
Oklahoma City, Oklahoma
phone (405)272-0200
(866) 272-0201 (Toll Free)
fax (405) 235-2949